Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Birmingham, AL

August 6, 2002Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2002, 6:50 PM CDT for Autauga County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Aug 6, 2002, 7:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KBMX 062350
SVRBHM
ALC001-070015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 715 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRATTVILLE...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PRATTVILLE 
AND SURROUNDING COMMUNITIES IN SOUTHEASTERN AUTAUGA COUNTY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE AUG 6 2002

COLD FRONT GETTING REALLY CLOSE TO NORTH ALABAMA STATIONS THIS
AFTERNOON WITH SOME CONVECTION BEGINNING TO FIRE. TD 2 AKA BERTHA
CIRCULATION IS LOCATED NEAR BTR WITH CONVECTION CONFINED TO NEAR THE
CIRCULATION CENTER AND IN THE NORTHERN GULF WITH ASSOCIATED FEEDER
BAND MOISTURE. TD 3 GETTING BETTER ORGANIZED AND MAY BECOME TROPICAL
STORM CRISTOBAL IN THE NEAR FUTURE...EAST OF JAX. OVERALL...LIKE THE
AVN SOLUTION BEST THIS RUN WITH SEEMINGLY BETTER RECOGNITION OF
BERTHA AND LIKE ITS RUN TO RUN PERFORMANCE. BOTH ETA/AVN HINT AT WEAK
WAVE/INVERTED TROUGH FORMING WITH SOME LOW LEVEL MOISTURE LEFT OVER
MAINLY IN WESTERN AND SOUTHERN ALABAMA ON WED. BOTH MODELS ALSO AGREE
THAT THE WESTERN ATLANTIC LOW WILL MOVE EAST AND AWAY FROM THE SEUS.
THEN THE DISCREPANCY...AVN PUSHES MUCH DRIER AIRMASS ACROSS THE
REGION AND KEEPS IT AROUND UNTIL THE LATER HALF OF THE WEEKEND. ETA
DRIES THE ATMOSPHERE BUT REBOUNDS IT MUCH QUICKER BY THURSDAY. WILL
CONTINUE THE CURRENT FORECAST TREND OF COOLER AND DRIER CONDITIONS
INTO THE WEEKEND WITH UNUSUAL SURGE OF CANADIAN AIR IN AUGUST. BUT
SOME UNCERTAINTY EXIST WITH HOW THE TROPICAL MOISTURE IS HANDLED AND
WHEN/WHERE FRONTAL BOUNDARY DISSIPATES.

EXTENDED MODELS ALSO VARY SOMEWHAT THIS RUN. UPPER PATTERN SHOULD
BECOME MUCH LESS AMPLIFIED OVER TIME. SERIES OF STRONG IMPULSES
MOVE THROUGH THE WESTERN FLOW ACROSS SOUTHERN CANADA AND PATTERN
FLATTENS...WITH UPPER RIDGE BEING PUSHED SOUTH AND EAST. SURFACE
RETURN FLOW BEGINS BY SUNDAY AS MEAN HUMIDITY INCREASES THROUGH
TUESDAY. WILL NOT ALTER THE EXTENDED ATTM WITH POPS ENTERING THE
PICTURE GENERALLY SUN THROUGH TUE.

1ST PERIOD POPS MAY BE ADJUSTED FOR LATEST RADAR TRENDS

PRELIM NUMBERS...
HSV BU 067/089 064/089 065/089 75-00000
BHM BU 068/090 065/090 066/090 752-0000
MGM BU 071/091 066/091 067/091 75220000=

.BHM...NONE.

In the hours before

Special weather statement, Aug 6, 1:13 PM CDT, 5 hours 37 minutes before
ALZ001>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT TUE AUG 06 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING SOUTHWARD TOWARDS ALABAMA THIS AFTERNOON
WILL LIKELY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO FORM.
WHILE A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE
FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND BRIEF HEAVY RAIN...NO
WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:21 PM CDTSevere Thunderstorm WarningBMXTalladega24 min
Aug 6, 4:26 PM CDTSevere Thunderstorm WarningBMXClay19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.